Livšic Theorem for matrix cocycles

Abstract

We prove the Livšic Theorem for arbitrary $\mathrm{GL}(m,\Bbb{R})$ cocycles. We consider a hyperbolic dynamical system $f : X \to X$ and a Hölder continuous function $A: X \to \mathrm{GL}(m,\Bbb{R})$. We show that if $A$ has trivial periodic data, i.e. $A(f^{n-1} p) \cdots A(fp) A(p)$ $= \mathrm{Id}$ for each periodic point $p=f^n p$, then there exists a Hölder continuous function $C: X \to \mathrm{GL}(m,\Bbb{R})$ satisfying $A (x) = C(f x) C(x) ^{-1}$ for all $x \in X$. The main new ingredients in the proof are results of independent interest on relations between the periodic data, Lyapunov exponents, and uniform estimates on growth of products along orbits for an arbitrary Hölder function $A$.

  • [BP] L. Barreira and Y. Pesin, Nonuniform Hyperbolicity: Dynamics of Systems with Nonzero Lyapunov Exponents, Cambridge: Cambridge Univ. Press, 2007, vol. 115.
    @book {BP, MRKEY = {2348606},
      AUTHOR = {Barreira, Luis and Pesin, Yakov},
      TITLE = {Nonuniform Hyperbolicity: Dynamics of Systems with Nonzero Lyapunov Exponents},
      SERIES = {Encycl. Math. Appl.},
      VOLUME = {115},
      PUBLISHER = {Cambridge Univ. Press},
      ADDRESS = {Cambridge},
      YEAR = {2007},
      PAGES = {xiv+513},
      ISBN = {978-0-521-83258-8; 0-521-83258-6},
      MRCLASS = {37D25 (34D08 37A25 37C40 37D10)},
      MRNUMBER = {2348606},
      MRREVIEWER = {Ian Melbourne},
      ZBLNUMBER = {1144.37002},
      }
  • [GS] Go to document E. R. Goetze and R. J. Spatzier, "On Livšic’s theorem, superrigidity, and Anosov actions of semisimple Lie groups," Duke Math. J., vol. 88, iss. 1, pp. 1-27, 1997.
    @article {GS, MRKEY = {1448015},
      AUTHOR = {Goetze, Edward R. and Spatzier, Ralf J.},
      TITLE = {On {L}ivšic's theorem, superrigidity, and {A}nosov actions of semisimple {L}ie groups},
      JOURNAL = {Duke Math. J.},
      FJOURNAL = {Duke Mathematical Journal},
      VOLUME = {88},
      YEAR = {1997},
      NUMBER = {1},
      PAGES = {1--27},
      ISSN = {0012-7094},
      CODEN = {DUMJAO},
      MRCLASS = {58F15 (22E40 57S20)},
      MRNUMBER = {1448015},
      MRREVIEWER = {Nantian Qian},
      DOI = {10.1215/S0012-7094-97-08801-3},
      ZBLNUMBER = {0879.22004},
      }
  • [KaS] Go to document B. Kalinin and V. Sadovskaya, "Linear cocycles over hyperbolic systems and criteria of conformality," J. Mod. Dyn., pp. 419-441, 2010.
    @article{KaS,
      author={Kalinin, B. and Sadovskaya, V.},
      TITLE={Linear cocycles over hyperbolic systems and criteria of conformality},
      JOURNAL={J. Mod. Dyn.},
      VOLUMBE={4},
      YEAR={2010},
      PAGES={419--441},
      ZBLNUMBER={pre05822259},
      DOI={10.3934/jmd.2010.4.419},
      MRNUMBER = {2729329},
      }
  • [K] Go to document A. Katok, "Lyapunov exponents, entropy and periodic orbits for diffeomorphisms," Inst. Hautes Études Sci. Publ. Math., iss. 51, pp. 137-173, 1980.
    @article {K, MRKEY = {0573822},
      AUTHOR = {Katok, A.},
      TITLE = {Lyapunov exponents, entropy and periodic orbits for diffeomorphisms},
      JOURNAL = {Inst. Hautes Études Sci. Publ. Math.},
      FJOURNAL = {Institut des Hautes Études Scientifiques. Publications Mathématiques},
      NUMBER = {51},
      YEAR = {1980},
      PAGES = {137--173},
      ISSN = {0073-8301},
      CODEN = {PMIHA6},
      MRCLASS = {28D20 (58F11 58F15)},
      MRNUMBER = {0573822},
      MRREVIEWER = {R. L. Adler},
      ZBLNUMBER = {0445.58015},
      DOI= {10.1007/BF02684777},
      }
  • [KH] A. Katok and B. Hasselblatt, Introduction to the Modern Theory of Dynamical Systems, Cambridge: Cambridge Univ. Press, 1995, vol. 54.
    @book {KH, MRKEY = {1326374},
      AUTHOR = {Katok, Anatole and Hasselblatt, Boris},
      TITLE = {Introduction to the Modern Theory of Dynamical Systems},
      SERIES = {Encycl. Math. Appl.},
      VOLUME= {54},
      PUBLISHER = {Cambridge Univ. Press},
      ADDRESS = {Cambridge},
      YEAR = {1995},
      PAGES = {xviii+802},
      ISBN = {0-521-34187-6},
      MRCLASS = {58Fxx (34Cxx 34Dxx 58-01 58F11 58F15)},
      MRNUMBER = {1326374},
      MRREVIEWER = {Edoh Amiran},
      ZBLNUMBER = {0878.58020},
      }
  • [KN] A. Katok and V. Nicticua, Differentiable Rigidity of Higher Rank Abelian Group Actions.
    @misc{KN,
      author={Katok, Anatole and Ni{\c{t}}ic{\u{a}},
      Viorel},
      TITLE={{\it Differentiable Rigidity of Higher Rank Abelian Group Actions}},
      NOTE={to be published by Cambridge University Press},
      }
  • [L] Go to document R. de la Llave, "Smooth conjugacy and S-R-B measures for uniformly and non-uniformly hyperbolic systems," Comm. Math. Phys., vol. 150, iss. 2, pp. 289-320, 1992.
    @article {L, MRKEY = {1194019},
      AUTHOR = {de la Llave, R.},
      TITLE = {Smooth conjugacy and {S}-{R}-{B} measures for uniformly and non-uniformly hyperbolic systems},
      JOURNAL = {Comm. Math. Phys.},
      FJOURNAL = {Communications in Mathematical Physics},
      VOLUME = {150},
      YEAR = {1992},
      NUMBER = {2},
      PAGES = {289--320},
      ISSN = {0010-3616},
      CODEN = {CMPHAY},
      MRCLASS = {58F15},
      MRNUMBER = {1194019},
      MRREVIEWER = {Hu Yi Hu},
      URL = {http://projecteuclid.org/getRecord?id=euclid.cmp/1104251866},
      ZBLNUMBER = {0770.58029},
      }
  • [LMM] Go to document R. de la Llave, J. M. Marco, and R. Moriyón, "Canonical perturbation theory of Anosov systems and regularity results for the Livšic cohomology equation," Ann. of Math., vol. 123, iss. 3, pp. 537-611, 1986.
    @article {LMM, MRKEY = {0840722},
      AUTHOR = {de la Llave, R. and Marco, J. M. and Moriy{ó}n, R.},
      TITLE = {Canonical perturbation theory of {A}nosov systems and regularity results for the {L}ivšic cohomology equation},
      JOURNAL = {Ann. of Math.},
      FJOURNAL = {Annals of Mathematics. Second Series},
      VOLUME = {123},
      YEAR = {1986},
      NUMBER = {3},
      PAGES = {537--611},
      ISSN = {0003-486X},
      CODEN = {ANMAAH},
      MRCLASS = {58F15 (34C35 58F30)},
      MRNUMBER = {0840722},
      MRREVIEWER = {Tong Ren Ding},
      ZBLNUMBER = {0603.58016},
      DOI = {10.2307/1971334},
      }
  • [LW] Go to document R. de la Llave and A. Windsor, "Livšic theorems for non-commutative groups including groups of diffeomorphisms, and invariant geometric structures," Ergodic Theory Dynam. Systems, vol. 30, pp. 1055-1100, 2010.
    @article{LW,
      author={de la Llave, R. and Windsor, A.},
      TITLE={Livšic theorems for non-commutative groups including groups of diffeomorphisms, and invariant geometric structures},
      JOURNAL={Ergodic Theory Dynam. Systems},
      VOLUME={30},
      YEAR={2010},
      PAGES={1055--1100},
      MRNUMBER={2669410},
      ZBLNUMBER = {pre05772351},
      DOI = {10.1017/S014338570900039X},
      }
  • [Liv1] A. N. Livvsic, "Certain properties of the homology of $Y$-systems," Mat. Zametki, vol. 10, pp. 555-564, 1971.
    @article {Liv1, MRKEY = {0293669},
      AUTHOR = {Liv{š}ic, A. N.},
      TITLE = {Certain properties of the homology of {$Y$}-systems},
      JOURNAL = {Mat. Zametki},
      FJOURNAL = {Akademiya Nauk SSSR. Matematicheskie Zametki},
      VOLUME = {10},
      YEAR = {1971},
      PAGES = {555--564},
      ISSN = {0025-567X},
      MRCLASS = {58F10},
      MRNUMBER = {0293669},
      MRREVIEWER = {D. Newton},
      }
  • [Liv2] Go to document A. N. Livvsic, "Cohomology of dynamical systems," Math. USSR Izvestija, vol. 6, pp. 1278-1301, 1972.
    @article{Liv2,
      author={Liv{š}ic, A. N.},
      TITLE = {Cohomology of dynamical systems},
      JOURNAL={Math. USSR Izvestija},
      VOLUME={6},
      PAGES={1278--1301},
      YEAR={1972},
      MRNUMBER = {0334287},
      DOI = {10.1070/IM1972v006n06ABEH001919},
      }
  • [NP] Go to document M. Nicol and M. Pollicott, "Livšic’s theorem for semisimple Lie groups," Ergodic Theory Dynam. Systems, vol. 21, iss. 5, pp. 1501-1509, 2001.
    @article {NP, MRKEY = {1855844},
      AUTHOR = {Nicol, Matthew and Pollicott, Mark},
      TITLE = {Livšic's theorem for semisimple {L}ie groups},
      JOURNAL = {Ergodic Theory Dynam. Systems},
      FJOURNAL = {Ergodic Theory and Dynamical Systems},
      VOLUME = {21},
      YEAR = {2001},
      NUMBER = {5},
      PAGES = {1501--1509},
      ISSN = {0143-3857},
      MRCLASS = {37D20 (22D40 37A20 37C40)},
      MRNUMBER = {1855844},
      MRREVIEWER = {Viorel Ni{\c{t}}ic{\u{a}}},
      ZBLNUMBER = {0999.37017},
      DOI = {10.1017/S0143385701001729},
      }
  • [NT95] Go to document V. Nicticua and A. Török, "Cohomology of dynamical systems and rigidity of partially hyperbolic actions of higher-rank lattices," Duke Math. J., vol. 79, iss. 3, pp. 751-810, 1995.
    @article {NT95, MRKEY = {1355183},
      AUTHOR = {Ni{\c{t}}ic{\u{a}},
      Viorel and T{ö}r{ö}k, Andrei},
      TITLE = {Cohomology of dynamical systems and rigidity of partially hyperbolic actions of higher-rank lattices},
      JOURNAL = {Duke Math. J.},
      FJOURNAL = {Duke Mathematical Journal},
      VOLUME = {79},
      YEAR = {1995},
      NUMBER = {3},
      PAGES = {751--810},
      ISSN = {0012-7094},
      CODEN = {DUMJAO},
      MRCLASS = {58F15 (22E40 58F10)},
      MRNUMBER = {1355183},
      MRREVIEWER = {Alexander Starkov},
      DOI = {10.1215/S0012-7094-95-07920-4},
      ZBLNUMBER = {0849.58049},
      }
  • [NT98] Go to document V. Nicticua and A. Török, "Regularity of the transfer map for cohomologous cocycles," Ergodic Theory Dynam. Systems, vol. 18, iss. 5, pp. 1187-1209, 1998.
    @article {NT98, MRKEY = {1653240},
      AUTHOR = {Ni{\c{t}}ic{\u{a}},
      Viorel and T{ö}r{ö}k, Andrei},
      TITLE = {Regularity of the transfer map for cohomologous cocycles},
      JOURNAL = {Ergodic Theory Dynam. Systems},
      FJOURNAL = {Ergodic Theory and Dynamical Systems},
      VOLUME = {18},
      YEAR = {1998},
      NUMBER = {5},
      PAGES = {1187--1209},
      ISSN = {0143-3857},
      MRCLASS = {37D20 (37A20 37C85 37D30)},
      MRNUMBER = {1653240},
      MRREVIEWER = {Rafael de la Llave},
      DOI = {10.1017/S0143385798117480},
      ZBLNUMBER = {0918.58057},
      }
  • [P] Go to document W. Parry, "The Livšic periodic point theorem for non-abelian cocycles," Ergodic Theory Dynam. Systems, vol. 19, iss. 3, pp. 687-701, 1999.
    @article {P, MRKEY = {1695916},
      AUTHOR = {Parry, William},
      TITLE = {The {L}ivšic periodic point theorem for non-abelian cocycles},
      JOURNAL = {Ergodic Theory Dynam. Systems},
      FJOURNAL = {Ergodic Theory and Dynamical Systems},
      VOLUME = {19},
      YEAR = {1999},
      NUMBER = {3},
      PAGES = {687--701},
      ISSN = {0143-3857},
      MRCLASS = {37B99 (28D15 37A20 54H20)},
      MRNUMBER = {1695916},
      MRREVIEWER = {A. I. Danilenko},
      ZBLNUMBER = {0988.37006},
      DOI = {10.1017/S0143385799146789},
      }
  • [PP] Go to document W. Parry and M. Pollicott, "The Livšic cocycle equation for compact Lie group extensions of hyperbolic systems," J. London Math. Soc., vol. 56, iss. 2, pp. 405-416, 1997.
    @article {PP, MRKEY = {1489146},
      AUTHOR = {Parry, William and Pollicott, Mark},
      TITLE = {The {L}ivšic cocycle equation for compact {L}ie group extensions of hyperbolic systems},
      JOURNAL = {J. London Math. Soc.},
      FJOURNAL = {Journal of the London Mathematical Society. Second Series},
      VOLUME = {56},
      YEAR = {1997},
      NUMBER = {2},
      PAGES = {405--416},
      ISSN = {0024-6107},
      CODEN = {JLMSAK},
      MRCLASS = {58F11},
      MRNUMBER = {1489146},
      MRREVIEWER = {Viorel Ni{\c{t}}ic{\u{a}}},
      ZBLNUMBER = {0943.37009},
      DOI = {10.1112/S0024610797005474},
      }
  • [PW] Go to document M. Pollicott and C. P. Walkden, "Livšic theorems for connected Lie groups," Trans. Amer. Math. Soc., vol. 353, iss. 7, pp. 2879-2895, 2001.
    @article {PW, MRKEY = {1828477},
      AUTHOR = {Pollicott, M. and Walkden, C. P.},
      TITLE = {Livšic theorems for connected {L}ie groups},
      JOURNAL = {Trans. Amer. Math. Soc.},
      FJOURNAL = {Transactions of the American Mathematical Society},
      VOLUME = {353},
      YEAR = {2001},
      NUMBER = {7},
      PAGES = {2879--2895},
      ISSN = {0002-9947},
      CODEN = {TAMTAM},
      MRCLASS = {37D20},
      MRNUMBER = {1828477},
      MRREVIEWER = {Boris Hasselblatt},
      ZBLNUMBER = {0986.37020},
      DOI = {10.1090/S0002-9947-01-02708-8},
      }
  • [RH] F. Rodriguez Hertz, "Global rigidity of certain abelian actions by toral automorphisms," J. Mod. Dyn., vol. 1, iss. 3, pp. 425-442, 2007.
    @article {RH, MRKEY = {2318497},
      AUTHOR = {Rodriguez Hertz, Federico},
      TITLE = {Global rigidity of certain abelian actions by toral automorphisms},
      JOURNAL = {J. Mod. Dyn.},
      FJOURNAL = {Journal of Modern Dynamics},
      VOLUME = {1},
      YEAR = {2007},
      NUMBER = {3},
      PAGES = {425--442},
      ISSN = {1930-5311},
      MRCLASS = {37C85 (37C15 37D20 37D25)},
      MRNUMBER = {2318497},
      MRREVIEWER = {Bachir Bekka},
      ZBLNUMBER = {1130.37013},
      }
  • [Sch] Go to document K. Schmidt, "Remarks on Livšic’ theory for nonabelian cocycles," Ergodic Theory Dynam. Systems, vol. 19, iss. 3, pp. 703-721, 1999.
    @article {Sch, MRKEY = {1695917},
      AUTHOR = {Schmidt, Klaus},
      TITLE = {Remarks on {L}ivšic' theory for nonabelian cocycles},
      JOURNAL = {Ergodic Theory Dynam. Systems},
      FJOURNAL = {Ergodic Theory and Dynamical Systems},
      VOLUME = {19},
      YEAR = {1999},
      NUMBER = {3},
      PAGES = {703--721},
      ISSN = {0143-3857},
      MRCLASS = {37D20 (37A20 37B10 37C15 37C27)},
      MRNUMBER = {1695917},
      MRREVIEWER = {Karl Petersen},
      DOI = {10.1017/S0143385799146790},
      ZBLNUMBER = {0955.37018},
      }
  • [S] Go to document S. J. Schreiber, "On growth rates of subadditive functions for semiflows," J. Differential Equations, vol. 148, iss. 2, pp. 334-350, 1998.
    @article {S, MRKEY = {1643183},
      AUTHOR = {Schreiber, Sebastian J.},
      TITLE = {On growth rates of subadditive functions for semiflows},
      JOURNAL = {J. Differential Equations},
      FJOURNAL = {Journal of Differential Equations},
      VOLUME = {148},
      YEAR = {1998},
      NUMBER = {2},
      PAGES = {334--350},
      ISSN = {0022-0396},
      CODEN = {JDEQAK},
      MRCLASS = {37B99 (37A10 37B25 54H20)},
      MRNUMBER = {1643183},
      MRREVIEWER = {Daniel {Š}ev{\v{c}}ovi{\v{c}}},
      DOI = {10.1006/jdeq.1998.3471},
      ZBLNUMBER = {0940.37007},
      }
  • [W] Go to document C. P. Walkden, "Livšic regularity theorems for twisted cocycle equations over hyperbolic systems," J. London Math. Soc., vol. 61, iss. 1, pp. 286-300, 2000.
    @article {W, MRKEY = {1745387},
      AUTHOR = {Walkden, C. P.},
      TITLE = {Livšic regularity theorems for twisted cocycle equations over hyperbolic systems},
      JOURNAL = {J. London Math. Soc.},
      FJOURNAL = {Journal of the London Mathematical Society. Second Series},
      VOLUME = {61},
      YEAR = {2000},
      NUMBER = {1},
      PAGES = {286--300},
      ISSN = {0024-6107},
      CODEN = {JLMSAK},
      MRCLASS = {37D20 (37A20)},
      MRNUMBER = {1745387},
      MRREVIEWER = {Viorel Ni{\c{t}}ic{\u{a}}},
      DOI = {10.1112/S0024610799008418},
      }
  • [SW] Go to document Z. Wang and W. Sun, "Lyapunov exponents of hyperbolic measures and hyperbolic periodic orbits," Trans. Amer. Math. Soc., vol. 362, iss. 8, pp. 4267-4282, 2010.
    @article {SW, MRKEY = {2608406},
      AUTHOR = {Wang, Zhenqi and Sun, Wenxiang},
      TITLE = {Lyapunov exponents of hyperbolic measures and hyperbolic periodic orbits},
      JOURNAL = {Trans. Amer. Math. Soc.},
      FJOURNAL = {Transactions of the American Mathematical Society},
      VOLUME = {362},
      YEAR = {2010},
      NUMBER = {8},
      PAGES = {4267--4282},
      ISSN = {0002-9947},
      CODEN = {TAMTAM},
      MRCLASS = {37C40 (37D25)},
      MRNUMBER = {2608406},
      DOI = {10.1090/S0002-9947-10-04947-0},
      ZBLNUMBER = {05770880},
      }

Authors

Boris Kalinin

University of South Alabama
Mobile, AL